Thunderstorm Wind, Sumter
- When
- May 31, 5:30 PM CST
- Where
- Sumter County, 0.69 mi S of Siloam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.420, -88.270
Several trees were blown down south southeast of York.
During the evening hours on Thursday, May 31, a weakening line of thunderstorms associated with a cold front moved into west Central Alabama, producing isolated damage in far southwestern portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
During the evening hours on Thursday, May 31, a weakening line of thunderstorms associated with a cold front moved into west Central Alabama, producing isolated damage in far southwestern portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 2:45 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 345 PM CDT THU MAY 31 2012 .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPED IN ASSOCIATION WITH AN UPPER LEVEL TROUGH/LOW LEVEL MOISTURE AXIS/LEFTOVER BOUNDARY FROM PREVIOUS CONVECTION/CLOUD LINE HEATING DIFFERENTIAL. THIS ACTIVITY HAS KEPT CLOUD COVER ACROSS THE AREA TODAY LIMITING THE OVERALL INSTABILITY. ADDITIONALLY...THIS ACTIVITY HAS DELAYED THE RETURN MOISTURE FROM THE SOUTH. AN MCV WAS MOVING NORTHEASTWARD INTO WESTERN GEORGIA AND THE MORE STABLE ATMOSPHERE HAS NOT INTERACTED WITH THIS FEATURE MUCH AT ALL. THEREFORE...CAN NOT RULE OUT AN ISOLATED SEVERE STORM ANYWHERE THIS AFTERNOON...BUT THESE SHOULD BE SOMEWHAT LIMITED TO AREAS THAT HAVE HEATED UP SOUTH AND WEST. THE THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN. SEVERAL LARGE SCALE AND SMALL SCALE FEATURES HAVE COMBINED TO KICK OFF THUNDERSTORMS FROM SOUTHERN LOUISIANA TO SOUTHERN INDIANA THIS AFTERNOON. THE AREA FROM NORTHERN MISSISSIPPI INTO NORTHEAST ARKANSAS HAS ORGANIZED A BIT AND DAMAGING WINDS AND HAIL HAVE BEEN REPORTED. ANOTHER AREA IN LOUISIANA REMAINS STRONG TO SEVERE WITH ACTIVITY FILLING IN INBETWEEN THESE AREAS. ON THE CURRENT TRAJECTORY THE STORMS WILL BEGIN MOVING INTO WESTERN ALABAMA BETWEEN 4 PM AND 7 PM. THE PREVIOUSLY MENTIONED INHIBITIONS HAVE CREATED A GREAT CHALLENGE ON HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE MEAN TROUGH PUSHES THE ACTIVITY THIS WAY. WILL GO WITH THE IDEA THAT THE GREATEST SEVERE RISK WILL BE WEST OF A LINE FROM UNIONTOWN TO ALABASTER TO ONEONTA FROM 4 PM UNTIL MIDNIGHT. EVEN WITH THE SYNOPTIC LIFT AND HEIGHT FALLS ALOFT APPROACHING...THE STORMS SHOULD EXHIBIT A WEAKENING TREND LATE TONIGHT. SO ALL OTHER AREAS MAY STILL RECEIVE AN ISOLATED SEVERE STORM AT SOME POINT OVERNIGHT... BUT THE INTENSITY SHOULD STILL OVERALL GO DOWN. A LINGERING STRONG TO SEVERE STORM MAY STILL BE SOUTH OF INTERSTATE 20 ON FRIDAY MORNING...BUT WITH LIMITED SURFACE HEATING...COVERAGE OF THESE STORMS WILL BE VERY LIMITED AND CONFIDENCE IS LOW. BELIEVE THE COLD FRONT WILL PUSH EASTWARD FAR ENOUGH BY FRIDAY AFTERNOON THAT STORMS WILL BE VERY LIMITED BY AFTERNOON TO AREAS NEAR TROY AND EUFAULA AT BEST. REMOVED ANY MENTION INTO FRIDAY EVENING. MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND ARE EXHIBITING GOOD RUN TO RUN CONTINUITY. THE LARGE EAST COAST UPPER TROUGH WILL HAVE A GREATER INFLUENCE THAN THE WESTERN RIDGE AS MENTIONED YESTERDAY. A WEAK SURFACE FRONT ENTERS THE AREA ON MONDAY AND VERY SLOWLY MOVES SOUTHWARD. THIS BOUNDARY MAY BE THE FOCUS OF A FEW STORMS BUT THE AMOUNT OF AVAILABLE MOISTURE IS STILL IN QUESTION. KEPT 15-30 POPS IN EACH PERIOD NEXT WEEK. TEMPERATURES COOL OFF BELOW NORMAL THIS WEEKEND AND BOUNCE BACK TO JUST ABOVE NORMAL NEXT WEEK. 75 && .AVIATION... 18Z TAF DISCUSSION. A VERY COMPLICATED FORECAST WILL BE UPON US DURING THE EVENING HOURS AND OVERNIGHT TONIGHT. FIRST...DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE WESTERN PORTION OF THE STATE WILL SLOWLY BEGIN TO MOVE EASTWARD AND WILL AFFECT KBHM AND KEET BY 21Z WITH POSSIBLE TSRA. THE SAME SHOWERS AND STORMS COULD BEGIN TO AFFECT KMGM AFTER 22Z. A FEW SHOWERS AND STORMS HAVE ALSO DEVELOPED ALONG A SEABREEZE BOUNDARY MOVING NORTHWARD INTO SOUTHEASTERN ALABAMA...AND INCLUDED A VCTS FOR KTOI THIS AFTERNOON AS WELL. ONCE THE BATCH OF SHOWERS AND STORMS DISSIPATES THROUGH THE EVENING HOURS WE SHOULD OBSERVE A BREAK IN ACTIVITY UNTIL LATE THIS EVENING. UNCERTAINTY THEN INCREASES WITH THE FORECAST DURING THE OVERNIGHT HOURS AS SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ONCE AGAIN. AS A COLD FRONT MOVES INTO THE STATE FROM THE NORTHWEST...LINE OF SHOWERS AND STORMS IS ANTICIPATED TO DEVELOP OUT AHEAD OF THE FRONT. CURRENTLY...THERE IS MUCH UNCERTAINTY AS TO WHEN THE LINE WILL DEVELOP AND THE TIMING ASSOCIATED WITH THE STORMS IN THE TAFS. FOR NOW...WENT AHEAD AND ADDED RA WITH VCTS FOR ALL SITES FROM 02 TO 04Z INSTEAD OF PREVAILING TSRA FOR THE UNCERTAINTY OF THE ACTUAL THUNDERSTORM TIMING. BASED ON WHERE THE STORMS FORM...EXPECT AMENDMENTS THROUGHOUT THE NIGHT FOR REFINEMENTS OF TIMING FOR CERTAIN TERMINAL LOCATIONS. WINDS WILL REMAIN FROM THE WEST AND SOUTHWEST THROUGH THE PERIOD...AND COULD BE GUSTY WITH ANY LINE OF STORMS THAT DEVELOPS. THE COLD FRONT LOOKS TO MOVE THROUGH FRIDAY MORNING WITH A WIND SHIFT TO THE NORTHWEST AND WILL BE INCLUDED IN THE 00Z TAF PERIOD. 56/GDG && .HYDROLOGY... AS MENTIONED IN PREVIOUS DISCUSSIONS...LOCALLY HEAVY RAIN REMAINS A POSSIBILITY THIS AFTERNOON THROUGH EARLY FRIDAY. ISOLATED SPOTS RECEIVED 2 TO 3 INCHES OF RAIN OVERNIGHT WHILE OTHERS MEASURED NOTHING. EXPECTED A FAIRLY WIDESPREAD RAIN EVENT OVERNIGHT INTO FRIDAY. AT THIS TIME IT APPEARS THAT CUMULATIVE RAINFALL TOTALS WILL AVERAGE AROUND AN INCH OR LESS BUT LOCALIZED HIGHER AMOUNTS OF TWO INCHES OR MORE WILL BE POSSIBLE. ONCE THE FRONT MOVES EAST OF THE AREA DRIER AIR WILL OVERSPREAD CENTRAL ALABAMA THROUGH MUCH OF THE WEEKEND WITH DRY CONDITIONS RETURNING. SINCE CENTRAL ALABAMA STREAMFLOWS REMAIN LOW AT THIS TIME...WIDESPREAD FLOODING ISSUES ARE NOT EXPECTED. BUT IF ANY AREAS RECEIVE MULTIPLE STORMS OR HEAVY RAIN...A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES. 75/41 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 77 54 80 59 / 80 40 10 10 10 ANNISTON 68 79 59 81 62 / 70 40 10 10 10 BIRMINGHAM 68 78 54 81 64 / 80 30 0 10 10 TUSCALOOSA 70 79 56 83 62 / 80 20 0 10 10 CALERA 68 80 58 79 64 / 80 30 0 10 10 AUBURN 69 80 60 82 66 / 50 60 10 10 10 MONTGOMERY 70 83 60 85 65 / 60 40 10 10 10 TROY 67 82 58 84 62 / 50 60 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT THU MAY 31 2012 ALZ011>015-017>050-011900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 156 PM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. ANY STORM THAT DEVELOPS WILL POSE A THREAT OF DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS AHEAD OF A COLD FRONT COULD AFFECT WESTERN COUNTIES AS EARLY AS 4 PM AND LAST UNTIL MIDNIGHT. THIS ACTIVITY WILL SPREAD EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS LASTING THROUGH 6 AM FRIDAY MORNING. THE GREATEST SEVERE STORM THREAT EXISTS WEST OF A LINE FROM UNIONTOWN...TO ALABASTER...TO ONEONTA. THE PRIMARY THREAT IS DAMAGING STRAIGHT- LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. SOME WEAKENING OF STORMS IS EXPECTED AFTER MIDNIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH 6 PM GENERALLY FOR AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE STORM THREAT EXISTS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO ROANOKE. THE PRIMARY THREAT IS DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY THIS AFTERNOON INTO FRIDAY. 75
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU MAY 31 2012
ALZ042-044-312130-
LOWNDES AL-MONTGOMERY AL-
343 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 430 PM CDT...
AT 341 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOWNDESBORO...OR NEAR HAYNEVILLE...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTGOMERY...
LOWNDESBORO...
CANTELOUS...
DANNELLY FIELD...
HOPE HULL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3210 8668 3234 8668 3237 8655 3234 8653
3234 8650 3236 8649 3238 8646 3239 8646
3242 8632 3223 8616
TIME...MOT...LOC 2043Z 236DEG 21KT 3224 8659
61PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST 2 NW MONTGOMERY 32.38N 86.31W
05/31/2012 M58 MPH MONTGOMERY AL BROADCAST MEDIA
ON RSA CAMERA IN DOWNTOWN MONTGOMERY.
&&
AGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT THU MAY 31 2012
ALZ037-043-045-312245-
ELMORE AL-MACON AL-TALLAPOOSA AL-
444 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...WESTERN
MACON AND ELMORE COUNTIES UNTIL 545 PM CDT...
AT 441 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WAUGH...OR 10 MILES SOUTHWEST OF MILSTEAD...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WETUMPKA...
MILSTEAD...
TALLASSEE...
TUSKEGEE...
EMERALD MOUNTAIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3226 8587 3230 8590 3228 8590 3229 8594
3232 8596 3234 8599 3242 8603 3240 8605
3243 8619 3246 8619 3247 8623 3250 8625
3248 8629 3265 8642 3275 8602 3276 8572
3231 8570
TIME...MOT...LOC 2144Z 229DEG 20KT 3238 8604
61SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT THU MAY 31 2012
ALZ011-012-022-312345-
LAMAR AL-MARION AL-PICKENS AL-
602 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...MARION AND LAMAR
COUNTIES UNTIL 645 PM CDT...
AT 559 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TREMONT TO PANOLA...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
VERNON...
ALICEVILLE...
MILLPORT...
CARROLLTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3431 8818 3431 8764 3392 8767 3392 8795
3389 8796 3353 8794 3352 8784 3315 8784
3304 8805 3304 8814 3299 8818 3299 8834
TIME...MOT...LOC 2302Z 270DEG 25KT 3429 8814 3300 8829
61The Jackson/Brandon,MS radar (KDGX), 162 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down south southeast of York.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386868.